Category Archives: Moderate to Severe Allergic Reaction

Question: My question is in regards to the moderate to severe allergic reaction and medical cardiac arrest. With the new changes, the moderate to severe allergic reaction directive allows us to administer 2 doses of epinephrine q 5 minutes to a max of 2. If a patient were to go into cardiac arrest due to anaphylaxis (after already administering 2 doses of epinephrine), are we still able to administer another dose under the medical cardiac arrest directive? (Leading to a total of 3 doses).

Question: There was a discussion among crews surrounding DNRs and our permitted treatment such as epi can be given for anaphylaxis or silent chest, but not as a pressor as listed on the DNR. That being said, I found a previous Ask MAC question where you addressed isolated epi administration as not very effective (where the BVM is contraindicated due to a valid DNR) in the situation of severe bronchoconstriction. Wondering if the same logic applies to the setting of anaphylactic VSA patients? If we cannot begin CPR or utilize a BVM, should we give isolated epi to that patient, as it is not being given as a pressor? (I'm of the opinion that a VSA patient gets no treatment in the presence of a DNR).

Question: I know that the standard practice for Epinephrine administration in the case of anaphylaxis is in the patient's deltoid. I have heard and read that the time to maximal serum concentration of epinephrine is 7 times faster with IM administration to the anterolateral thigh.

My question therefore is: Would it be acceptable to administer epinephrine in the anterolateral thigh as opposed to the deltoid? Or, is SWORBHPs preferred administration site the deltoid and if so why?

References:
http://emergencymedicinecases.com/anaphylaxis-anaphylactic-shock/

Simmons, F.E., Kelso J.M., Feldweg A.M. (2015). Anaphylaxis: Rapid recognition and treatment. In T. W. Post (Ed.), UpToDate. Retrieved from http://www.uptodate.com/contents/anaphylaxis-rapid-recognition-and-treatment/

Question: Would it be a waste of a paramedic’s time to deliver Salbutamol through a BVM to an unconscious patient while setting up for Epi in the case of an Asthma or anaphylaxis? Would the OPA if used, not block the mist and prevent inhalation? To me, Epi administration (scenario dependent) would be the priority. Thanks

Question: With regards to Moderate to Severe medical directive. The directives states one dose of EPI only. Does this include if the patient has given themselves their own EPI injector before our arrival? Or does it mean only our ability to give only one dose?

Question: Recently on a call, a patient presented with the following: sudden onset of fever (approx. 1 hour prior to EMS arrival as per those on scene) @ 38.2°, angio-edema (specifically, swollen tongue only), difficulty breathing (6-7 word dyspnea) and tremors.

Upon arrival, patient was tachycardic, presented with stridor and a plural rub upon auscultation, mild hypertension and room air saturation of 87% (patient had removed home oxygen prior to EMS arrival).

Patient had a history of CHF, COPD, IDDM, MI and several others, but no history of the same and no known allergies. Patient also had been sitting on their couch all day prior to sudden onset with no precipitating event and no known causative agent (including any recent changes to their medications or the dosing levels).

On route, patient became confused, pale, diaphoretic and extremely combative (preventing any other attempts to assist).

Upon arrival, the receiving physician inquired as to what interventions, if any, were administered beyond oxygen administration and supportive care. Based on the incident history, the patient did not appear to fit with any of the directives, as there was no indication of a potential exposure.

My question is whether it would be a stretch to reason that a potential change (perhaps unknown to the patient) to the medication could have caused the reaction as a "probable allergen" and administer epinephrine as per the "Moderate to Severe Allergic Reaction" directive, or whether it is simply a matter of providing high flow oxygen and rapid transport.

It seemed unclear if this particular case was an adverse reaction to the ACE inhibitor the patient had been taking for some time, some sort of infection or an unknown allergen (deemed unlikely from sitting in a controlled home environment).

Question: This question is based around a call that has had some interesting discussion and I am curious to get your input on. The call was initially for an allergic reaction, updated while en route to say that the patient was seizing.

Upon arrival, you find a 28 year old male lying on the ground. A family member states that the patient was stung by a wasp on the back of the neck approximately 15 minutes ago. They immediately gave him Benadryl orally and he self-administered his EpiPen (the family seems reliable and as far as you can ascertain both of these medications were administered appropriately and were not expired).

They continue on to tell you that about five minutes ago, the patient had a seizure that just ended as you arrived. The patient has never had a seizure before. There was no trauma suffered from the seizure. The patient has a history of anaphylaxis to wasp stings but no other past medical history.

On examination, there are no signs of trauma and the patient denies any pain. The patient is conscious, but agitated and confused to place and time (GCS 14). He has slight swelling of the lip but no urticaria anywhere on his body and no other facial swelling. His breath sounds are clear on auscultation. He appears to have been incontinent of urine. There has been no vomiting or diarrhea.

Initial vitals are a heart rate of 102 regular and full, respirations 24 regular and full, pupils PEARL 4mm. Blood sugar is 6.7 mmol/L. BP is unobtainable as the patient continues to become more agitated and will not remain still. Oxygen saturation is also unobtainable as the probe keeps coming off his finger while he moves around.

Specific points that came up in our discussion that we would love to hear your thoughts on are:

1. Based on the information available here, should this patient receive epinephrine (epi)? It is easy for us to second guess the inability to obtain a blood pressure (BP) on this patient, but for the purposes of discussion, I think we should accept that none of us were on the call and it was not possible for this medic to obtain a BP even by palp.

2. Are we held strictly to the traditional "two systems involvement" view of the diagnosis of anaphylaxis or are we permitted to consider a broader definition such as that published by Sampson et al. in the summary report of the Symposium on the Definition and Management of Anaphylaxis?

Question: With regards to EPI administration, presumably under the Bronchoconstriction directive. We do not have auto-injectors in the service I work in. Our directives indicate ONE administration via IM. My question is regarding the patient's previous use of their own auto-injector. I would assume that if they still met our protocol showing appropriate signs and symptoms, that their injector did not work and I would administer our EPI IM once only. Thoughts?

Question: If you come to a scenario being a PCP paramedic uncertified in IV, where when finding and assessing the patient you come to terms that he/she is VSA due to anaphylaxis.

Do you have to administer epi, because in the protocol for administering epi on a VSA, it says "in the event anaphylaxis is suspected as the causative event of the cardiac arrest, a single dose of 0.01mg/kg 1:1000 solution, to a maximum of 0.5mg IM, may be give prior to obtaining the IV/IO". Since it is saying you "may" give it, do you know if you have a choice?

Question: Regarding Benadryl, in the auxiliary protocol it states that you cannot give Benadryl if the patient has taken a sedative or antihistamine in past 4 hours. This is not, however, indicated in the normal standing order protocol for Benadryl.

I am wondering if this is applicable as well if you arrive on scene with a patient who has taken Benadryl oral prior to your arrival. Do they still meet the protocol to give Benadryl even if they have already taken it? Should I still give it or withhold since they might have an overdose of Benadryl or have both the doses reacting at the same time? Would this also apply to a patient who has taken Gravol prior to EMS arrival as well?

Hope this can be clarified. I feel it's a grey area that most of us don't think about until put in the situation. Thanks.

1 2